Alert archive / Texas / Severe Thunderstorm Warnings in 2024
Severe Thunderstorm Warning 232, NWS Lubbock, TX
NWS Lubbock, TX issued this severe thunderstorm warning at Sep 21, 2024, 4:12 PM CDT for Parmer County, Texas. It was in force for 48 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Sep 21, 2024, 4:12 PM CDT (21:12 UTC)
- Expired
- Sep 21, 2024, 5:00 PM CDT
- In force
- 48 min
- Issued by
- NWS Lubbock, TX
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Parmer County, TX
The radar
The Cannon AFB radar (KFDX), 77 km from the middle of the area, began a volume at 21:12 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Sep 21, 3:31 PM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Amarillo Airport, TX (KAMA), launched 12:00Z, 9.2 hours before the alert went out and 126 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 598 J/kg
- Mixed-layer CIN
- -153 J/kg
- Mixed-layer LCL
- 1341 m above ground
- 0-6 km bulk shear
- 36 kt
- 0-1 km storm-relative helicity
- 101 m²/s²
- 0-3 km storm-relative helicity
- 126 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.6
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lubbock, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 21, 2:10 PM CDT, 2 hours 2 minutes earlier.
Area forecast discussion, Sep 21, 2:10 PM CDT, 2 hours 2 minutes before
Area Forecast Discussion National Weather Service Lubbock TX 210 PM CDT Sat Sep 21 2024 ...New SHORT TERM, LONG TERM... .SHORT TERM... (This evening through Sunday) Issued at 205 PM CDT Sat Sep 21 2024 Isolated to scattered showers and weak storms have developed this morning across portions of the far southwest Texas Panhandle and western South Plains. This precipitation activity will remain weak with little to no threats outside of lightning. As of noon today, the main forcing for ascent remains across western/central New Mexico still as the upper low enters the Four Corners region this afternoon with the 60-70 knot jet core stretched across New Mexico. Increasing southerly low-level moisture is present this afternoon on visible satellite with streams of scattered to broken shallow cumulus advecting northward into the forecast area. Temperatures are warming across the forecast area today into the 80s and lower 90s. The high clouds over the western forecast zones are breaking to allow for increased daytime surface heating, which will help to support destabilization this afternoon. A tongue of 700mb theta-e moisture will develop across eastern New Mexico as the 700mb winds turn more southwesterly. Height falls with the approaching upper low will help to cool temperatures aloft and support convective storm development. At the surface, a weak boundary is presently draped across the Texas Panhandle ahead of the cold front farther north in Colorado with the associated surface low in western Kansas. Moist southerly surface winds will become breezy this afternoon with a tightening of pressure gradients across the area. Deep convection is expected to develop this afternoon across eastern New Mexico with increasing instability due to strong ascent, increased moisture and warming surface temperatures. Initially the best corridor for severe storms will be along the New Mexico and Texas state line where MLCAPE values will be in excess of 1500-2000 J/kg, along with bulk shear values around 40-50 knots. Timing still remains around 4-7 PM for areas across the far southwest Texas Panhandle and western South Plains. Given modest lapse rates around 7 degC/km and the strong synoptic scale forcing, the main threats with this timeframe of storms will be large hail up to golf balls and damaging wind gusts up to 70 mph. Storms will move quickly east- northeast through the evening hours at around 20-30 mph. Storms will near the I-27 corridor and approach the Caprock Escarpment near 7-10 PM this evening as the hail threat will slowly begin to lower. However, the tornado threat will increase as backing low-level winds ramp with 0-3km and 0-1km shear values around 20-30 knots and 15-20 knots, respectively. Additionally, the surface boundary over the Texas Panhandle this afternoon may slide southward this evening and become an area of concern for storms to latch on to. Thus the tornado threat is nonzero and a brief tornado or two may be possible. The area of greatest concern for a tornado would once again be along this surface boundary, which current high-res models want to drape across the far southeast Texas Panhandle down to the northern South Plains. This placement would remain just north of the City of Lubbock, but could easily be placed north or south by 50-100 miles. So this will be our most watched actively changing area of concern this afternoon/evening. Storms are expected to continue eastward late tonight into the far southeast Texas Panhandle and Rolling Plains after 10 PM. However, storm coverage is likely to begin decreasing from south to north with the highest chances for storms across the northeast portions of the forecast area. The threat for hail will likely diminish with the main threat being damaging wind gusts. Once again that lingering boundary will be monitored for any storms that may latch and attempt to produce a tornado with the modest low-level wind shear during the overnight hours. The cold front will approach the far southern Texas Panhandle during the overnight hours tonight with additional shower and thunderstorm development likely along the boundary as it pushes southward into the morning hours tomorrow. Thus, additional rounds of storms are expected from north to south into tomorrow morning. The threat for severe weather will remain lower than this evening, but strong gusty winds cannot be ruled out. Temperatures will remain cool tonight in the mid 50s to upper 60s across much of the forecast area with the passing cold front and precipitation. Precipitation chances will diminish from north to south tomorrow with another potential for strong to severe storms tomorrow afternoon across the Rolling Plains. Temperatures across the Rolling Plains will warm into the lower 80s ahead of the frontal passage, which will give way to increased convective instability. Additionally, there will be some ascent aloft as the upper low ejects northeastward and puts the right entrance region of the 40-50 knot jet streak over the aforementioned area. Large hail up to the size of quarters and damaging wind gust up to 60 mph remain the main threats at this time. Last but not least, a Flood Watch will be issued for this afternoon and through tomorrow morning. PWATs are near 1.5" to 1.75", which will easily support heavy rainfall with any storm that develops. Additionally, multiple rounds of training storms over the far southern Texas Panhandle leads to concerns of flooding with potential QPF values in excess of 2-4". Any storm that develops could also easily produce over an inch of rain and localized flooding concerns. && .LONG TERM... (Sunday night through next Friday) Issued at 205 PM CDT Sat Sep 21 2024 Rain chances are expected to diminish and move southeast Sunday night into early Monday as the front continues to push southeast. Lowered pops slightly after midnight in part of the area to remove mention from forecast. After a sunny mild Monday, the NBM continues to show relatively high pops on Tuesday as an upper trough digs south into the area. The 12Z operational GFS is more open with the trough than many of the ensemble members and would suggest drier weather for Tuesday into Wednesday. At this point we will continue with the NBM pops which more closely match the majority of the guidance and shows pops on the order of 30-50 percent. Those rain chances continue into Wednesday and then diminish for the later part of the week. The forecast starting Wednesday remains uncertain and is dependent on the upper trough which may cut off into a closed low in the southern plains. && .AVIATION... (18Z TAFS) Issued at 1242 PM CDT Sat Sep 21 2024 Breezy south winds of 10 to 20 mph with gusts up to 25 mph are expected through this evening at all three sites. Chances for thunderstorms will increase at PVW/LBB this evening with lower confidence on how far east storms will persist tonight and only a vicinity thunder mention at CDS for now. Any thunderstorm will be capable of damaging and erratic wind gusts, along with large hail and heavy rainfall. A cold front is expected to push south across all three sites towards the early morning hours tomorrow with a wind shift to the east- northeast. Additional showers and storms are possible at all three sites along the frontal boundary during the morning hours tomorrow. Confidence remains low on exact timing and thus a PROB30 was utilized as a best guess timeframe. && .LUB WATCHES/WARNINGS/ADVISORIES... Flood Watch through Sunday morning for TXZ021>025. && SHORT TERM...11 LONG TERM....04 AVIATION...11
Hazardous weather outlook, Sep 21, 2:05 PM CDT, 2 hours 7 minutes before
Hazardous Weather Outlook National Weather Service Lubbock TX 205 PM CDT Sat Sep 21 2024 TXZ021>044-221915- Parmer-Castro-Swisher-Briscoe-Hall-Childress-Bailey-Lamb-Hale-Floyd- Motley-Cottle-Cochran-Hockley-Lubbock-Crosby-Dickens-King-Yoakum- Terry-Lynn-Garza-Kent-Stonewall- 205 PM CDT Sat Sep 21 2024 This Hazardous Weather Outlook is for the South Plains, Rolling Plains, and the far Southern Texas Panhandle. .DAY ONE...This afternoon and tonight. Thunderstorm chances increase this afternoon and evening near the New Mexico and Texas state line. Locally heavy rainfall may lead to flooding. Strong to severe thunderstorms will be possible over the western South Plains and far southwestern Texas Panhandle. Hail up to golf ball size, wind gusts up to 70 mph, and a tornado or two will all be possible. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Scattered to numerous showers and thunderstorms are likely to redevelop Sunday morning along a cold front. The greatest potential for heavy rain along with a few strong or severe thunderstorms is expected along and east of the I27 corridor. Widespread showers and storms with heavy rain at times may develop on Tuesday.
The office that day
Everything else NWS Lubbock, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 21, 2:03 PM CDT | Flood Watch | LUB | Briscoe, Castro, Hall, Parmer, Swisher | 14 hr |
| Sep 21, 4:17 PM CDT | Severe Thunderstorm Warning | LUB | Bailey, Parmer | 43 min |
| Sep 21, 4:59 PM CDT | Severe Thunderstorm Warning | LUB | Castro, Parmer | 61 min |
| Sep 21, 5:52 PM CDT | Severe Thunderstorm Warning | LUB | Castro, Parmer | 53 min |
| Sep 21, 5:56 PM CDT | Severe Thunderstorm Warning | LUB | Bailey | 33 min |
| Sep 21, 6:02 PM CDT | Severe Thunderstorm Warning | LUB | Bailey, Cochran, Hockley, Lamb | 43 min |
| Sep 21, 6:14 PM CDT | Tornado Warning | LUB | Castro | 31 min |
| Sep 21, 6:30 PM CDT | Severe Thunderstorm Warning | LUB | Castro, Hale, Lamb, Parmer, Swisher | 45 min |
| Sep 21, 6:44 PM CDT | Severe Thunderstorm Warning | LUB | Castro, Swisher | 61 min |
| Sep 21, 6:51 PM CDT | Flash Flood Warning | LUB | Castro, Parmer | 2 hr |
Nearby
Severe Thunderstorm Warnings in Texas, 2024Every severe thunderstorm warning in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.